fbpx
//What Is Narcan and How Do I Use It To Halt An Overdose?

What Is Narcan and How Do I Use It To Halt An Overdose?

Opioid drug overdose deaths have increased 500% since 1990, and now claim the lives of over 24,000 Americans every year. In 1971 the FDA gave the green-light to Naloxone (Narcan), a medication that counteracts overdoses of heroin, morphine, and other opiates and opioid derivatives.

Today, Naloxone is sold in inexpensive overdose kits. They are frequently distributed to police departments, firefighters, EMTs, harm reduction agencies, and other first responders. Naloxone kits save lives, and those with friends and family struggling with addiction may wish to have one on-hand. 

What Does A Narcan Overdose Kit Contain?

Naloxone kits commonly contain four items: a pair of nitrile gloves, a CPR mask, a pre-filled vial of naloxone and a nasal atomizer. Less popular and older kits may contain, in place of the nasal atomizer, a vial, syringe, and needle for injection into the arm or thigh. These kits are almost always marked clearly as “Narcan Kit,” “Naloxone Kit,” or “Opioid Overdose Kit.”

How Is A Narcan Overdose Kit Used?

Before any drugs are used, the rescuer must make sure the person who has overdosed is breathing. The rescuer should shake the person, shout, and try to wake them by any means possible. 

If there is no response, the rescuer should call 911 for help. Many rescuers who are close to the victim do not want to mention that an overdose has occurred, or that a friend or loved one has been using drugs. Thirty-Seven states have overdose immunity laws. These laws protect an overdose victim from being arrested or charged for possessing a controlled substance in the event of an overdose. Good Samaritan laws protect rescuers, similarly. Even in cases where a victim or rescuer may not be protected by law, time is critical.

Rescue breathing should be initiated if the victim is not respiring. The rescuer should clear the victim’s throat, lift their chin, apply the CPR mask, pinch their nose and breathe twice into their mouth forcefully. The process should be repeated with one breath every five seconds, three times. 

The naloxone atomizer should be assembled at this time. A sterile triangular nose piece is easily attached to a syringe. The vial of naloxone is then placed in the bottom of the syringe. Pressing the vial upward dispenses the drug, up the nose, in a fine mist. Half of a dose is administered in either nostril. If the kit contains the injectable form of naloxone, the needle should be uncapped, and the entire pre-measured dose drawn up into the syringe. The entire dose should then be injected into a shoulder.

What To Expect After Narcan Is Given

If the overdose victim remains unresponsive once naloxone is given, rescue breathing should continue every five seconds until help arrives. If the naloxone is working and the victim wakes, the rescuer should calm the victim, answer questions, and continue to wait for help. 

Two key facts must be stressed. First, naloxone works for 30-90 minutes. Opioids last much longer. A victim with a large quantity of opiate in their system can relapse into an overdose as the naloxone wears off. It is important, therefore, to stay with the victim. A second dose may be needed. Second, naloxone works by blocking the action of opioids in the brain. This leads to uncomfortable withdrawal symptoms. Victims may want to take drugs again immediately. It is important that they do not.

Naloxone kits are available in thirty-three states with a prescription, which doctors are permitted to write without question. In Arkansas, California, Massachusetts, Minnesota, Mississippi, Montana, New Jersey, North Dakota, Pennsylvania, Rhode Island, South Carolina, Tennessee, Utah and Wisconsin, Naloxone kits can be purchased over-the-counter at most drug stores, with no prescription required. Knowing what is contained in an overdose kit, what it looks like, where it can be obtained and how to use it saves lives.

 

2018-09-17T20:44:59+00:00 August 9th, 2018|Drug Information|